Issue No. 01 - January (1986 vol. 8)
James George Dunham , Department of Electrical Engineering, Southern Methodist University, Dallas, TX 75275.
Two-dimensional digital curves are often uniformly approximated by polygons or piecewise linear curves. Several algorithms have been proposed in the literature to find such curves. We present an algorithm that finds a piecewise linear curve with the minimal number of segments required to approximate a curve within a uniform error with fixed initial and final points. We compare our optimal algorithm to several suboptimal algorithms with respect to the number of linear segments required in the approximation and the execution time of the algorithm.
James George Dunham, "Optimum Uniform Piecewise Linear Approximation of Planar Curves", IEEE Transactions on Pattern Analysis & Machine Intelligence, vol. 8, no. , pp. 67-75, January 1986, doi:10.1109/TPAMI.1986.4767753